advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sweden:

My husband has been living with diabetes since age 13 (he's now 26). I am Swedish, so I don't know all the correct terms in English; please feel free to correct them and/or my spelling.

My husband uses the NovoPen, but as the different kinds are very similar (only distinguished by a thin green or yellow lines), he sometimes uses the wrong one before going to bed. This means he has to take an extra meal although his stomach is full. What do you recommend eating at that time? It shouldn't be too filling but at the same time time take off the effect of the insulin. He takes quite a lot, about 20 units (Swedish standard).

Answer:

The contents of the NovoPens can be difficult to tell apart, unless you deliberately mark the pens somehow. I suggest wrapping a rubber band around one of them, or place a piece of tape on each one, on which you could write the name of the insulin that is in the pen.

If the insulin injected by mistake were the short acting variety (clear insulin, called "Regular" in the U.S.), the food should contain carbohydrates such as fruit or bread products; if the insulin injected mistakenly were long lasting (cloudy insulin, called "NPH," "Lente," or "Ultralente" in the U.S.), the food should have protein in it to last longer, and if the insulin were a combination product (such as 70/30, or 50/50), both types of food. Products such as whole milk or "Instant Breakfast," which contain both protein and carbohydrate, would be a good choice in any case.

We'd also suggest that the blood sugar level should be rechecked sometime between about midnight and 3 A.M. to be sure that the number is neither too low nor too high.

WWQ
SS

Original posting 4 Jul 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.